Hail, Meade
- When
- May 23, 6:49 PM CST
- Where
- Meade County, 0.69 mi S of Plains
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.260, -100.600
A dryline pushed out of eastern Colorado sparking up a couple of storms in the Meade County area. There was not sufficient enough low level moisture and instability along that dryline across the CWA staying well south into the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A dryline pushed out of eastern Colorado sparking up a couple of storms in the Meade County area. There was not sufficient enough low level moisture and instability along that dryline across the CWA staying well south into the Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 5:38 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 638 PM CDT Sat May 23 2020 ...updated aviation... .SHORT TERM...(This evening through Sunday) Issued at 1212 PM CDT Sat May 23 2020 Varying ideas from the CAM models as far as storm development tonight as the NAM 3km, HiRes NMM and WRFARW all have convection developing mainly east of Dodge late this afternoon into this evening with plenty of CAPE that the storms could produce large hail and damaging winds. The HRRR, HiRes ARW, and FV3 keep the CAP in place this afternoon through the evening and will also stifle the convection moving out of northwest Oklahoma later tonight. The area of best convergence will depend on how far east the dry line makes it today with most models thinking it will be west of Dodge City. A 45-50 kt low level jet will develop late tonight so there will be plenty of lift but also a strong CAP. I would tend to think storms are going to be capped this afternoon and tonight...however with the dry line or the low level jet providing good lift if elevated convection can get going severe weather is a pretty good bet. The marginal risk of severe weather from the SPC makes sense for the rest of today. Late tonight a slow moving cold front starts to move into the northwest zones which will set up the severe chances for Sunday. Lows tonight will range from the 50s in the west to the mid 60s in the east. Sunday a large upper level trough will start to move into the Colorado rockies...a 700 mb shortwave ejects into western Kansas through the afternoon with a slow moving cold front setting up roughly from Elkhart to Hays. A surface low will develop in eastern Colorado and travel roughly along the Kansas and Oklahoma border. Surface dewpoints through the day ahead of the front will be in the 65-68 degree range and by late afternoon we should see storms quickly develop along the cold front. Storm mode at this point should quickly turn linear which would increase more of the wind and potentially flash flooding threat. Many of the CAM models are also hinting at potentially a few supercells developing in southeast Colorado near the front and moving towards Elkhart- Liberal. Should this happen this would be the storms with a greater hail and potential tornado threat. Overall this would depend on the western part of the cold front position by late afternoon. Highs ahead of the front look to warm by compressional heating to the upper 80s to near 90 while behind the front highs will be in the upper 70s to lower 80s. .LONG TERM...(Sunday night through Saturday) Issued at 159 PM CDT Sat May 23 2020 Post frontal rain and storms continue through Sunday night into Monday morning and rains will subside throughout the day as the upper level trough moves through the central plains and high pressure comes in from Nebraska. Much cooler temperatures on Monday with highs reaching into the mid 60s. Through the mid week the upper level trough turns into a closed low over Texas which will keep the cooler air and north winds across western Kansas for Tuesday and Wednesday. Temperatures should be mainly in the 70s. Rain chances will be determined by how far south the closed low is...with the GFS and Canadian keeping it further north than the Euro and hence some rain chances for our eastern counties. For the late week with an omega high over the Atlantic blocking the eastward progress of the upper low...cooler east to northeast wind will continue keeping temperatures mild in the 70s to around 80 for highs. Rain chances will again depend on the position of the low with most of the models showing some southward progress which would keep the rain chances low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 700 PM CDT Sat May 23 2020 Right now the cap seems to be holding. If any storm does develop, it will be extremely isolated and probably not have a high probability of impacting a terminal. Otherwise, VFR is expected to continue through the TAF pd. SE/S winds 15-30 kt will prevail through much of the period as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 56 64 / 20 30 80 50 GCK 58 84 52 63 / 10 20 70 40 EHA 57 84 52 64 / 0 30 80 40 LBL 60 87 53 64 / 10 30 80 40 HYS 64 84 56 64 / 10 30 90 60 P28 67 88 62 68 / 20 20 90 80 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Sat May 23 2020 KSZ030-031-043>046-061>066-074>081-084>090-240800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Sat May 23 2020 /149 AM MDT Sat May 23 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A Red Flag Warning is in effect this Saturday afternoon west of a Lakin to Hugoton line. Please refer to the latest Red Flag Warning product (RFWDDC) for more details. An isolated strong to marginally severe thunderstorm or two will be possible south and east of Dodge City early this evening. Hail up to the size of a quarter and wind gusts up to 60 mph possible should any storm develop after 6 pm. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fog: Significant risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for severe thunderstorms Sunday afternoon and Sunday night. Hail up to two inches and strong damaging winds will be possible from some of the strongest storms. Heavy rainfall will also be possible Sunday night which may produce some water issues in a few locations. The chance for thunderstorms will continue almost each day next week. At this time these storms next week are not expected to be severe. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Monday - Lightning: Significant risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 734 PM CDT Sat May 23 2020 KSZ076-086-087-240100- Seward KS-Meade KS-Haskell KS- 734 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD... NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 800 PM CDT... At 733 PM CDT, Doppler radar was tracking a strong thunderstorm very near Kismet, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kismet, Missler and Plains. LAT...LON 3704 10062 3713 10080 3747 10071 3747 10022 TIME...MOT...LOC 0033Z 209DEG 38KT 3718 10071 UMSCHEID
The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
4 hail. Local standard time, as filed.
The hail was penny to quarter sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899059, 899060, 899061, 899062.